Bits & Pieces
Student dies on elective in Africa: A British medical student died of severe dehydration in Africa. Catherine Bullen, a fourth year student at Bristol University, was taken ill while on safari in Namibia. She was due to start work for a month each in Zambia and Tanzania at the beginning of her fifth year. Miss Bullen had been suffering from severe diarrhoea and sickness. She had been travelling with Stephanie Chambers, also 22.
Melfloquine suicide warning: Hoffman-La Roche has issued a website warning about suicidal ideation and suicide with its antimalarial drug mefloquine (Lariam). US army officials are investigating the possible role of mefloquine in murders and suicides among soldiers who served in Afghanistan. The company has settled a lawsuit for wrongful death with an Ohio woman whose husband killed himself after they both took mefloquine on a holiday to Africa.
Doctors face hepatitis C tests: The Department of Health